|Crixivan worked great but kidney problems
Sep 29, 2000
I've been on a Crixivan, Epivir, and Videx combo for the last 3.5 years -- it's worked great with very tolerable side effects. T4s remained between 600 and 800, viral load was undetectable for all these years. I've had at least 5 kidney stone episodes and my doctor asked me to drop Crix at the end of June because of my kidney function tests. I stopped everything not wanting to leave just the two weaker drugs. Blood work at the end of August was 425 T4 and a viral load of 54,000. We are investigating other drugs at this time. I'd like to stay w/Epivir and Videx and maybe try one of the Crivian/Norvir combo therapys. I've read that the Crix400 and Nor400 therapy really reduces the kidney problems associated with Crixivan and the Crix800 and Nor200 somewhat reduces those problems -- working just as well as the three 800 dose regimen. The only problems I had with Crix over the 3.5 years were kidney stones. Do you think it would be safe to try it again with one of these new combo doses? Or would I be risking further kidney damage? What really scares me is trying a totally different drug and dealing with the possible nastier sides effect. Any suggestions?
Juno in Texas
| Response from Dr. Young
You've raised all of the relevant questions about indinavir and indinavir/ritonavir combinations. There are some reports that with ritonavir, the frequency of stones is lower than with conventionally-dosed indinavir. I don't think that there is any convincing data that one dosing scheme is better than another, regarding stones (but stay tuned).
There are several other reasonable alternatives to indinavir; you are right that each carries a new potential for side effects, though even a ritonavir-boosted indinavir regimen would have that too. It certainly is worth pursuing these alternatives with your doctor.
Benjamin Young, M.D., Ph.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.